Alert archive / Pennsylvania / Tornado Warnings in 2025

Tornado Warning 20, NWS Pittsburgh, PA

June 9, 2025Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jun 9, 2025, 3:39 PM EDT for Mercer County, Pennsylvania. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2025, 3:39 PM EDT (19:39 UTC)
Expired
Jun 9, 2025, 3:48 PM EDT
In force
9 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:46 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS51 KPBZ 091939
TORPBZ
PAC085-092000-
/O.NEW.KPBZ.TO.W.0020.250609T1939Z-250609T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
339 PM EDT Mon Jun 9 2025

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  North Central Mercer County in northwestern Pennsylvania...

* Until 400 PM EDT.

* At 339 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located 8 miles northeast of Greenville, or 19 miles 
  northeast of Sharpsville, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Sheakleyville and Maurice K Goddard State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 4142 8028 4146 8032 4148 8028 4148 8013
      4149 8013 4149 8004
TIME...MOT...LOC 1939Z 239DEG 19KT 4147 8024

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN

$$

MLB
2 follow-up statements
746 
WWUS51 KPBZ 091944
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
344 PM EDT Mon Jun 9 2025

PAC085-092000-
/O.CON.KPBZ.TO.W.0020.000000T0000Z-250609T2000Z/
Mercer PA-
344 PM EDT Mon Jun 9 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 4 PM EDT FOR NORTH 
CENTRAL MERCER COUNTY...

At 344 PM EDT, a severe thunderstorm capable of producing a tornado 
was located 10 miles northeast of Greenville, or 20 miles west of 
Franklin, moving northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Maurice K Goddard State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 4148 8026 4148 8013 4149 8013 4149 8005
      4145 8018 4145 8020 4146 8022 4146 8025
      4147 8025
TIME...MOT...LOC 1939Z 239DEG 19KT 4147 8024

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

MLB
832 
WWUS51 KPBZ 091948
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Mon Jun 9 2025

PAC085-091958-
/O.CAN.KPBZ.TO.W.0020.000000T0000Z-250609T2000Z/
Mercer PA-
348 PM EDT Mon Jun 9 2025

...TORNADO WARNING IS CANCELLED FOR NORTH CENTRAL MERCER COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled. To report severe weather, 
contact your nearest law enforcement agency. They will send your 
report to the National Weather Service office.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT 
Monday for a portion of northwest Pennsylvania.

&&

LAT...LON 4148 8026 4148 8013 4149 8013 4149 8005
      4145 8018 4145 8020 4146 8022 4146 8025
      4147 8025
TIME...MOT...LOC 1944Z 239DEG 19KT 4148 8021

$$

MLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:19 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 9, 3:19 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EDT Mon Jun 9 2025

.SYNOPSIS...
Showers and thunderstorms are expected through this evening as a
cold front crosses the area. High pressure will then provide
quiet weather with less humidity Tuesday through Thursday. Rain
chances return Friday and on into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
KEY MESSAGES:

- Thunderstorms with potential for damaging winds and heavy
  rainfall through this evening
---------------------------------------------------------------

Sufficient heating with temperatures in the 70s and Tds in the
middle 60s has resulted in SBCAPE of about 1,500 j/kg. Wind
fields continue to strengthen and expecting 850 700 500 mb flow
unidirectional from SW at roughly 30 45 50 knots respectively
which is the main ingredient to support damaging wind gusts. 30
meter height falls this evening help with lift as upper low
tracks from Wisconsin to northern lower Michigan.

Some limitations to severe potential include weak mid level
lapse rates and DCAPE values of just 200-400 j/kg. Low level
shear is marginal for significant tornadoes.

Decent moisture transport and PWs of 1.4" create some concern
for heavy rainfall, and individual storms will have heavy
downpours but will be fast moving and only training or multiple
rounds would produce impactful amounts of rain.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
KEY MESSAGES:

- Dry and less humid weather on tap
----------------------------------------------------------------

30 meter height rises Tuesday and 50 meters Wednesday are
expected with 500 mb heights stabilizing around 5850 meters
with relatively fast WNW flow setting up. High pressure at
surface should control the Ohio Valley during the period with
lowering Tds and quiet conditions. Temperatures warm into the
middle 80s by Thursday.

Weak upper trough sneaks across AZ and NM in route to OK/TX
during the period, which will set up our weather for the
weekend.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
KEY MESSAGES:

- Rain chance returns Friday through Monday
-------------------------------------------------------------------

Westerly flow with heights in the middle 580s expected during
the period. Confluent flow pattern aloft northeast of the
central US trough should keep high pressure over the Great Lakes
area and set up a slow moving west-east frontal zone in the Ohio
Valley which will gradually allow for moisture pooling and
destabilization during the period. Flow does weaken and
vertical wind shear would support weakly organized convection
during the period, so overall organized severe threat appears
limited. With weaker wind fields the focus would shift to slow
moving and locally heavy pulse to multi-cell storms that are
mainly diurnally driven.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A broken line of showers and thunderstorms is favored ahead of
a pre- frontal trough and ahead of an upper level trough axis,
moving west to east through 02z. However, recent hi-res
modeling dampens the probabilities of this convection reaching
KMGW and KLBE. That said, if storms can form and progress
eastward, there is a risk for gusty wind (favoring 30-40kts, but
up to 55kts) and large hail.

Delay in the upper trough axis timing may maintain a scattered
light rain showers for 2-4 hours behind the main convective
line between 00z-06z before dry advection ends precipitation
chances. Confidence is low on the the evolution of cig heights
after 06z as models diverge between a back-building post-frontal
MVFR/IFR stratus layer versus clearing skies that enable pre-
dawn fog/low stratus.

Diurnal mixing, subsidence, and dry advection will ensure all
terminals are VFR by 18z Tuesday with occasionally gusty
westerly flow.

Outlook...
High pressure and weak flow aloft is favored to maintain VFR
and dry weather through the bulk of the day Thursday.

Weak disturbances within the upper flow may bring increased
precipitation chances Friday into the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...Frazier
Hazardous weather outlook, Jun 9, 12:29 PM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1229 PM EDT Mon Jun 9 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-101630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1229 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected with the potential for damaging winds and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:42 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence48 min
Jun 9, 4:02 PM EDTSevere Thunderstorm WarningPBZForest, Venango28 min
Jun 9, 4:49 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson56 min
Jun 9, 4:58 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson47 min
Jun 9, 5:22 PM EDTTornado WarningPBZClarion, Forest, Jefferson38 min
Jun 9, 5:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington28 min
Jun 9, 6:09 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango17 min
Jun 9, 6:30 PM EDTFlash Flood WarningPBZClarion115 min
Jun 9, 6:52 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson38 min
Jun 9, 7:00 PM EDTSevere Thunderstorm WarningPBZGreene45 min
Jun 9, 7:13 PM EDTSevere Thunderstorm WarningPBZJefferson42 min

Nearby

Tornado Warnings in Pennsylvania, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.